Doctors have warned about the complications associated with frequent antibiotic use for years – mainly when it comes to the fact that with repeated use comes resistance. The latest report, however, outlines something that many of us may not know.
It appears that when taken frequently as children, antibiotics can cause weight gain and a higher BMI.
Essentially children who were on long term antibiotic doses (or were prescribed the medication frequently) saw an increase in weight gain anywhere from 1.6 pounds to 3.3 pounds during childhood. While this might seem like a small amount, some research also suggests that there could be a lasting impact on these children which could lead to further weight gain later in life.
So how is there a correlation between antibiotics and weight?
It likely comes down to intestinal microbes. When antibiotics enter the system, they don’t know what bacteria is “good” vs. “bad.” This means that the good bacteria needed for proper digestion in our gut is also wiped out. For this reason, many doctors recommend that patients taking antibiotics also supplement with probiotics, which help replenish the good bacteria.
With the kids back in school and germs running wild, it can be hard to know when to take antibiotics. If you or your children are concerned that you are taking them too often, speak to your physician or pharmacist about the other potential issues you face when using them frequently.